Excessive Heat, Angelina
- When
- September 6, 9:00 AM CST to September 7, 7:00 PM CST
- Where
- Angelina forecast zone
- Reported by
- ASOS
- Coordinates
- 31.255, -94.612 (the zone’s center; the record gives no point)
An upper-level ridge of high pressure expanded across the Southern Plains and extended eastward along the Gulf coast through the first week of September. Meanwhile, a weak surface front shifted southward into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper-level ridge of high pressure expanded across the Southern Plains and extended eastward along the Gulf coast through the first week of September. Meanwhile, a weak surface front shifted southward into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region. Strong subsidence observed beneath the upper ridge resulted in compressional warming, with temperatures climbing into the upper 90s to well into the triple digits across East and Northeast Texas. In addition, southerly low-level flow pushed dew points into the lower to middle 70s. Therefore, max heat indices reached or exceeded 110 degrees on September 6th and 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 6, 5:23 AM CST, 3 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
623 AM CDT Wed Sep 6 2023
...New AVIATION...
.SHORT TERM...
(Wednesday through Thursday)
Issued at 228 AM CDT Wed Sep 6 2023
A rather disturbed short-term remains in store for the region, as
we come under the influence from the cold front to our north. The
boundary to the north will meet the stiff surge of moisture from
the Gulf, allowing for shower and thunderstorm chances to increase
into the afternoon hours. There is a chance that these storms get
going a little earlier than anticipated, so I have introduced PoPs
this morning to account for that activity. However, the best rain
chances will occur this afternoon under peak afternoon heating.
Unfortunately, coverage is not expected to be that widespread
this afternoon, with measurable amounts confined to directly
beneath any convection. However, under the heaviest thunderstorms,
some locations could see between 0.5 and 1 inches. The environment
overhead could also support strong to severe thunderstorms in the
afternoon, with a slight risk in place in our eastern zones.
Given plenty of instability, and modest deep layer shear, an
isolated hail threat may develop with these storms. However, the
main threat will be wind and downbursts, as these storms become
waterlogged in this moist airmass.
The Heat Advisory has also been expanded, and extended through
today as the heat becomes more widespread. Afternoon highs will
again range in the mid to upper-90s, with smaller pockets of
triple-digits south. Some locations this afternoon may push
Excessive Heat warning criteria, but I did not have the confidence
to introduce one with the questionmark surrounding rain chances
this morning.
/44/
&&
.LONG TERM...
(Thursday Night through Wednesday)
Issued at 228 AM CDT Wed Sep 6 2023
To begin the long term...we will continue to monitor the progress of
upper ridging centered across New Mexico, into the Tx Hill Country
with the ridge axis continuing to encompass the western third of our
region. At the sfc...a stalled frontal boundary should extend from
near the Middle Red River Valley of SE OK/NE TX into N LA Thu Evng
with this feature fcst to move very slowly south and west,
backdooring itself into the remainder of our region Friday thru
Friday Night. Frontal forcing in combination with forcing aloft from
disturbances along the eastern flank of the upper ridge axis will
result in scattered convection Thu Night through at least the first
half of Saturday. We do not appear to dry out aloft until late Sat
into Sunday by which time the backdoored cold front should have
pushed completely through our region.
One more day of hot, near record breaking temperatures on Friday
across our southwest half before cloud cover, rain chances and post
frontal conditions will result in a somewhat milder weekend,
especially across Southwest Arkansas where high temperatures may not
exceed 90 degrees, especially on Sunday.
Northwest flow aloft will dominate the Southern Plains into the
Lower Miss Valley through early next week. This flow aloft will keep
at least small precipitation chances in the forecast and will help
to hold temperatures down, a little closer to normal for the second
week of September, a welcome sight to our oppressively hot and dry
summer.
/13/
&&
.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Wed Sep 6 2023
While VFR conditions are anticipated for most of the TAF period,
afternoon convection will once again be possible today. However, I
only had confidence to introduce VCTS at KELD, KTXK, and KMLU
past 06/00z.
/44/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 99 77 99 79 / 30 30 20 20
MLU 99 73 98 72 / 30 30 20 10
DEQ 98 68 96 71 / 30 10 20 20
TXK 99 72 97 74 / 30 20 20 20
ELD 94 70 92 69 / 30 30 20 20
TYR 102 78 103 80 / 20 20 20 10
GGG 100 76 101 78 / 30 30 20 10
LFK 102 76 103 77 / 30 20 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ050-059-070>073.
Heat Advisory until 8 PM CDT this evening for ARZ051-060-061.
LA...Heat Advisory until 8 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 8 PM CDT this evening for OKZ077.
TX...Heat Advisory until 8 PM CDT this evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
SHORT TERM...44
LONG TERM....13
AVIATION...44Hazardous Weather Outlook National Weather Service Shreveport LA 417 AM CDT Wed Sep 6 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-071200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 417 AM CDT Wed Sep 6 2023 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... ...HEAT ADVISORY IN EFFECT FROM THROUGH 8 PM CDT THIS EVENING... Isolated to scattered thunderstorms will be possible later today through tonight across portions of the Four State Region. Some of these storms could be strong to severe, producing a damaging wind and large hail threat across mainly portions of Southwest Arkansas and Northern Louisiana. In addition to the severe weather threat, there will continue to be an elevated fire danger threat across the entire Four State Region through this evening due to low afternoon humidity, southerly winds and very dry fuels. A Heat Advisory remains in effect today for afternoon heat indices ranging between 105 and 109 degrees. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The heat will hang around through at least Friday across portions of the Four State Region for high afternoon heat indices. Otherwise isolated to scattered thunderstorms will be possible across the entire Four State Region through Saturday, and again to Monday into Tuesday of next week. The rain chances should help to temper the heat for the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may be needed this afternoon through tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
The national radar mosaic for the moment the first event began.
21 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141538, 1141539, 1141540, 1141541, 1141542, 1141543, 1141544, 1141545, 1141546, 1141547, 1141548, 1141549, 1141550, 1141551, 1141552, 1141553, 1141554, 1141555, 1141556, 1141557, 1141558.